Does chewing gum help after abdominal surgery?

flickr.com/photos/armydre 2008/ 33743519449F3wcE-jd6U3r

flickr.com/photos/armydre 2008/ 33743519449F3wcE-jd6U3r

Yes!  Chewing gum reduces the time to the first flatus (first time passing gas) after an abdominal surgery and it decreases the time to the first bowel movement.  Gum has helped these two actions occur sooner so that the patient can go home from the hospital 1/2 day sooner!

After abdominal surgery the intestines often feel “messed with”– kind of like when you were a kid and you poked an earthworm.  After being manipulated, the bowel (and the earthworm) do not move like they are supposed to.  This medical term is called a postoperative ileus.  Postoperative ileus is common and may lead to prolonged hospitalization because no doctor will send you home without passing gas and having a bowel movement after abdominal surgery.  Chewing gum may stimulate the cephalo-vagal system and intestinal motility while encouraging the flow of pancreatic juices and saliva.

This outcome of earlier flatus and bowel movement was most pronounced in patients with colorectal surgery and least pronounced in patients undergoing cesarean delivery.  Some studies also showed less nausea and vomiting among those who chewed gum.

I hope this helps.

Advertisements

About drlesliegreenberg

I have been practicing as a family physician for over 20 years--as both an educator of physicians and clinician. From infancy to the elderly, I perform obstetrics and general medicine. I love my career and am passionate about my field of knowledge and my patients. Follow me on Facebook at Leslie Md Greenberg Medical Disclaimer The content of this website is provided for general informational purposes only and is not intended as, nor should it be considered a substitute for, professional medical advice. Do not use the information on this website for diagnosing or treating any medical or health condition. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider.
This entry was posted in General Medicine- Adults, medication issues and tagged , , , , , , , , . Bookmark the permalink.